Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2018, 10:33 AM CDT for Clay County, Jasper County, Richland County, Illinois. It was in force for 57 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 10:33 AM CDT (15:33 UTC)
- Expired
- May 31, 2018, 11:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clay County, IL, Jasper County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 11:01 AM CDT | TSTM WND DMG | Flora, IL | NUMEROUS TREES AND POWERLINES DOWN. SOME LARGE TREES DOWNED ON HOUSES. TIME ESTIMATED FROM RADAR. |
| May 31, 11:02 AM CDT | TSTM WND DMG | 1 N Flora, IL | LARGE TREE FELL ONTO A GARAGE. SOCIAL MEDIA REPORT |
| May 31, 11:03 AM CDT | TSTM WND DMG | Flora, IL | MULTIPLE TREES DOWN. REPORTS OF TREES ON HOMES. |
| May 31, 11:03 AM CDT | TSTM WND DMG | Xenia, IL | MULTIPLE TREES DOWN. |
| May 31, 11:09 AM CDT | TSTM WND DMG | Olney, IL | PINE TREE FELL THROUGH A HOUSE. ANOTHER TREE DOWN ACROSS DRIVEWAY. SOCIAL MEDIA REPORT |
| May 31, 11:12 AM CDT | TSTM WND GST 65 | 2 Sw Olney, IL | |
| May 31, 11:22 AM CDT | TSTM WND DMG | 2 Ssw Louisville, IL | NUMEROUS SMALL TREES UP TO 24 INCHES BLOWN DOWN...BARN DESTROYED. |
| May 31, 11:22 AM CDT | TSTM WND GST 58 | 2 Ssw Louisville, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:31 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted.
921
WUUS53 KILX 311533
SVRILX
ILC025-079-159-311630-
/O.NEW.KILX.SV.W.0046.180531T1533Z-180531T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1033 AM CDT THU MAY 31 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southern Jasper County in southeastern Illinois...
Richland County in southeastern Illinois...
Clay County in south central Illinois...
* Until 1130 AM CDT
* At 1033 AM CDT, a severe thunderstorm was located near Cisne, or 12
miles northwest of Fairfield, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Olney, Flora, Newton, Louisville, Clay City, Noble, Xenia, Bible
Grove, Ste. Marie, Willow Hill, Parkersburg, Claremont, Calhoun,
Sailor Springs, Ingraham, West Liberty, Schnell, Bogota, Dundas and
Oskaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3857 8814 3860 8816 3861 8870 3877 8869
3892 8840 3891 8837 3893 8836 3909 8801
3905 8795 3885 8795 3885 8791 3857 8791
TIME...MOT...LOC 1533Z 240DEG 47KT 3849 8855
HAIL...0.75IN
WIND...70MPH
$$
Barker1 follow-up statement
071
WWUS53 KILX 311549
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1049 AM CDT THU MAY 31 2018
ILC025-079-159-311630-
/O.CON.KILX.SV.W.0046.000000T0000Z-180531T1630Z/
Jasper-Richland-Clay-
1049 AM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR SOUTHERN JASPER...RICHLAND AND CLAY COUNTIES...
At 1049 AM CDT, severe thunderstorms were located along a line
extending from near Xenia to 7 miles east of Cisne, moving northeast
at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Olney, Flora, Newton, Louisville, Clay City, Noble, Xenia, Bible
Grove, Ste. Marie, Willow Hill, Parkersburg, Claremont, Calhoun,
Sailor Springs, Ingraham, West Liberty, Schnell, Bogota, Dundas and
Oskaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3857 8814 3860 8816 3861 8870 3877 8869
3892 8840 3891 8837 3893 8836 3909 8801
3905 8795 3885 8795 3885 8791 3857 8791
TIME...MOT...LOC 1549Z 230DEG 38KT 3868 8867 3850 8831
HAIL...0.75IN
WIND...70MPH
$$
BarkerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:56 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 31, 6:56 AM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 656 AM CDT Thu May 31 2018 .SHORT TERM...(Today and tonight) ISSUED AT 310 AM CDT Thu May 31 2018 What remains of Alberto is being phased with another 500 mb wave over the Upper Midwest this morning. An MCV associated with the MCS currently over the Plains makes its way into the mid Miss River Valley by midday. This wave will run into moderately unstable air early, and short term models are producing some scattered showers and thunderstorms across the southern third of IL. However, the bulk shear is limited in the first round. As the afternoon progresses, the better shear sets up in southern IL and whatever air has had a chance to reenergize, or areas that were not turned over, will have the potential to develop into more severe storms. Much of the storms for Central IL will be either surface based convection, with afternoon peak heating...or a hybrid of the afternoon instability and cold pools from the convection to the south of ILX CWA. Given the general instability in the area, developing strong updrafts will result in a threat for damaging winds and large hail with the stronger storms for the areas along and south of a line from Macomb to Bloomington. So far, the bulk of the activity for Central IL will come to an end near sunset...with the storms to the south persisting in the stronger shear environment. Temps today will climb to upper 80s/low 90s, with afternoon convection potentially limiting some of that climb, esp south of I-70. .LONG TERM...(Friday through Wednesday) ISSUED AT 310 AM CDT Thu May 31 2018 So far, the forecast for Friday dries out briefly, but that will depend on just how efficiently that wave moves out as it gets kicked by the next trof moving into the High Plains tomorrow night. This next trof is taking on some interesting characteristics. The trof goes to a negative tilt pretty quickly Friday night/Saturday, but the surface low remains elongated and without explosive development in southern Canada. The pattern is further complicated by another low moving into the Pac NW ready to rush the wave along. Now, the elongated/sheared out nature of the surface trough is evolving briefly to a double barrel low before most of the energy moves into the bottom of the wave Monday night. By then, the negative tilt is gone and the surface low moves out of the Great Lakes. Will be interesting if that low remains as weak at the surface as is currently in the models. All of that being said, what that low means for Central IL is a frontal passage on Saturday, running into some unstable summer air again, and another round of showers and thunderstorms for the region. A more pleasant Sunday with slightly cooler temperatures, more in line with seasonal normals...highs in the upper 70s/lower 80s. A break in the precip expected to continue into mid week as high pressure sets up over the region. On Tuesday, the ridge axis slips to the east and another slow warm up comes back into the forecast. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 656 AM CDT Thu May 31 2018 Scattered TSRA will develop starting late morning into afternoon. A more organized and stronger system of thunderstorms may impact mainly southern terminals KSPI-KDEC southward in the late afternoon and evening. Timing any break in thunderstorm activity is not possible at this time given timing uncertainties at this point. Have incorporated VCTS in TAFS starting 19-21Z, continuing until 02-03Z. Winds SW under 12 kts diminishing after 02Z. Primarily VFR conditions expected through the period, although MVFR and strong gusty winds possible in thunderstorms. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HJS LONG TERM...HJS AVIATION...37
Hazardous weather outlook, May 31, 5:26 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 526 AM CDT Thu May 31 2018 ILZ027>031-037-038-011100- Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 526 AM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms are possible this afternoon and evening. Severe weather is not expected, however gusty winds and lightning will accompany thunderstorms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... The next chance for thunderstorms will arrive Saturday afternoon into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ043>046-055>057-063-011100- Champaign-Clark-Coles-De Witt-Douglas-Edgar-Piatt-Vermilion- 526 AM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms will develop for this afternoon and evening. Some of these storms may become severe...with damaging wind gusts in excess of 60 mph and hail larger than one inch diameter. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Another storm system will bring thunderstorm chances back to the area Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 2 to 10 p.m. today. ILZ036-040>042-047>054-061-062-066>068-071>073-011100- Cass-Christian-Clay-Crawford-Cumberland-Effingham-Fulton-Jasper- Lawrence-Logan-Macon-Mason-Menard-Morgan-Moultrie-Richland- Sangamon-Schuyler-Scott-Shelby- 526 AM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms will develop for this afternoon and evening. Some of these storms may become severe...with damaging wind gusts in excess of 60mph and hail one to 2 inches in diameter. Severe weather threats will be highest south of I-72. There will also be an isolated tornado threat south of I-70. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Another storm system will bring thunderstorm chances back to the area Saturday night. There is a chance some of these storms may become severe with large hail and locally damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 2 to 10 p.m. today. 37
In the hours before
Local storm report, May 31, 7:23 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
723 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WILLARD AIRPORT 40.04N 88.28W
05/31/2018 M1.17 INCH CHAMPAIGN IL ASOS
24 HOUR TOTAL.
&&
SBAKERLocal storm report, May 31, 7:24 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
724 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CASEY 39.30N 87.99W
05/31/2018 M1.14 INCH CLARK IL CO-OP OBSERVER
24 HOUR TOTAL.
&&
SBAKERLocal storm report, May 31, 9:04 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
904 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 4 SW ATHENS 39.92N 89.78W
05/31/2018 M1.01 INCH MENARD IL CO-OP OBSERVER
24-HOUR TOTAL
0730 AM HEAVY RAIN CHENOA 40.74N 88.72W
05/31/2018 M1.67 INCH MCLEAN IL CO-OP OBSERVER
24-HOUR TOTAL
0500 AM HEAVY RAIN 4 NE NORMAL 40.56N 88.95W
05/31/2018 M1.63 INCH MCLEAN IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN FISHER 40.32N 88.35W
05/31/2018 M1.33 INCH CHAMPAIGN IL CO-OP OBSERVER
24-HOUR TOTAL
0600 AM HEAVY RAIN PARIS 39.62N 87.69W
05/31/2018 M2.00 INCH EDGAR IL CO-OP OBSERVER
24-HOUR TOTAL
0600 AM HEAVY RAIN OGDEN 40.12N 87.96W
05/31/2018 M1.35 INCH CHAMPAIGN IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN 4 N SIDELL 39.97N 87.82W
05/31/2018 M1.30 INCH VERMILION IL CO-OP OBSERVER
24-HOUR TOTAL
0730 AM HEAVY RAIN CASEY 39.30N 87.99W
05/31/2018 M1.14 INCH CLARK IL CO-OP OBSERVER
0800 AM HEAVY RAIN 2 WSW LAWRENCEVILLE 38.72N 87.72W
05/31/2018 M1.81 INCH LAWRENCE IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN ROBINSON 39.01N 87.74W
05/31/2018 M1.70 INCH CRAWFORD IL CO-OP OBSERVER
24-HOUR TOTAL
&&
GEELHARTLocal storm report, May 31, 9:48 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
948 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SE NORMAL 40.50N 88.97W
05/31/2018 M2.70 INCH MCLEAN IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN 3 NE BLOOMINGTON 40.51N 88.93W
05/31/2018 M2.23 INCH MCLEAN IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN WESTVILLE 40.04N 87.64W
05/31/2018 M2.15 INCH VERMILION IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN 1 SSE NORMAL 40.50N 88.99W
05/31/2018 M2.08 INCH MCLEAN IL COCORAHS
24-HOUR TOTAL
0800 AM HEAVY RAIN 4 ESE CHRISMAN 39.78N 87.60W
05/31/2018 M1.96 INCH EDGAR IL COCORAHS
24-HOUR TOTAL
0600 AM HEAVY RAIN HUTSONVILLE 39.11N 87.66W
05/31/2018 M1.92 INCH CRAWFORD IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN 1 W LAWRENCEVILLE 38.73N 87.71W
05/31/2018 M1.81 INCH LAWRENCE IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN EL PASO 40.74N 89.01W
05/31/2018 M1.65 INCH WOODFORD IL COCORAHS
24-HOUR TOTAL
0800 AM HEAVY RAIN 2 NNW DEWEY 40.35N 88.30W
05/31/2018 M1.21 INCH CHAMPAIGN IL COCORAHS
24-HOUR TOTAL
0800 AM HEAVY RAIN BROADLANDS 39.91N 88.00W
05/31/2018 M1.13 INCH CHAMPAIGN IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN PHILO 40.00N 88.16W
05/31/2018 M1.13 INCH CHAMPAIGN IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN 2 SW CHAMPAIGN 40.09N 88.29W
05/31/2018 M1.06 INCH CHAMPAIGN IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN DANVILLE 40.14N 87.62W
05/31/2018 M1.01 INCH VERMILION IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN 7 SSE PETERSBURG 39.92N 89.80W
05/31/2018 M1.01 INCH MENARD IL COCORAHS
24-HOUR TOTAL
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:10 AM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 46 min |
| May 31, 11:14 AM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 61 min |
| May 31, 11:26 AM CDT | Severe Thunderstorm Warning | ILX | Clay, Jasper, Richland | 49 min |
| May 31, 4:03 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 42 min |
| May 31, 4:33 PM CDT | Special Weather Statement | ILX | Champaign | 42 min |
| May 31, 5:06 PM CDT | Special Weather Statement | ILX | Champaign | 39 min |
| May 31, 5:42 PM CDT | Special Weather Statement | ILX | Vermilion | 48 min |
| May 31, 6:06 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 39 min |
| May 31, 6:34 PM CDT | Special Weather Statement | ILX | Edgar | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.